Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 402, NWS North Platte, NE

August 19, 2009Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2009, 4:29 PM CDT for Wheeler County, Nebraska. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 4:29 PM CDT (21:29 UTC)
Expired
Aug 19, 2009, 5:19 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 162 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:30 PM CDTHAIL 0.754 S Bartlett, NE
Aug 19, 4:32 PM CDTHAIL 16 Sse Bartlett, NE
Aug 19, 4:35 PM CDTHAIL 0.256 E Ericson, NE
Aug 19, 5:05 PM CDTHAIL 0.754 Ne Spalding, NE
Aug 19, 5:10 PM CDTHAIL 0.7513 Se Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 192129
SVRLBF
NEC183-192230-
/O.NEW.KLBF.SV.W.0402.090819T2129Z-090819T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 530 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIBEL LAKE STATE RECREATION AREA...OR 31 MILES EAST OF BURWELL...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIBEL LAKE STATE RECREATION AREA BY 440 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
      4183 9828 4174 9828
TIME...MOT...LOC 2129Z 301DEG 14KT 4182 9853

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 192144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT WED AUG 19 2009

NEC183-192230-
/O.CON.KLBF.SV.W.0402.000000T0000Z-090819T2230Z/
WHEELER NE-
444 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PIBEL LAKE STATE RECREATION AREA...OR 34 MILES EAST OF
BURWELL...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WHEELER COUNTY AT 500 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR PIBEL LAKE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
      4183 9828 4174 9828
TIME...MOT...LOC 2144Z 306DEG 16KT 4178 9847

$$

CDC
000 
WWUS53 KLBF 192219
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT WED AUG 19 2009

NEC183-192228-
/O.CAN.KLBF.SV.W.0402.000000T0000Z-090819T2230Z/
WHEELER NE-
519 PM CDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF THE 
COUNTY.

LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
      4183 9828 4174 9828
TIME...MOT...LOC 2218Z 306DEG 16KT 4169 9831

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:01 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 3:01 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT WED AUG 19 2009

.DISCUSSION...
A COLD FRONT IS MOVING THROUGH NW NEB THIS AFTERNOON. TEMPERATURES
ALOFT ARE COLD ENOUGH FOR A FEW LOW TOP THUNDERSTORMS. OTHERWISE
ISOLATED OR SCATTERED SHOWERS SHOULD CONTINUE TO SWEEP SOUTH THIS
EVENING ALONG THE FRONT. THE FRONT IS FCST TO CLEAR THE FCST AREA BY
MIDNIGHT TONIGHT WITH MOSTLY CLEAR SKIES AND COOL TEMPERATURES
DEVELOPING IN MANY AREAS BY MORNING.

A WEAK UPPER LEVEL DISTURBANCE IS FCST TO DRIFT SOUTH AND LINGER
ACROSS NORTHEAST NEBRASKA THURSDAY PRODUCING ISOLATED TO PERHAPS
SCATTERED SHOWERS. STRONG NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP
DURING THE LATE MORNING THROUGH THE AFTERNOON PRODUCING COOL ALMOST
BRISK FALL LIKE WEATHER...ESPECIALLY DURING THE SHOWERS WHICH WILL
CONCENTRATE ACROSS NORTHEAST NEBRASKA.

IN THE WAKE OF THIS DISTURBANCE A REINFORCING COLD FRONT WILL SWEEP
THROUGH THURSDAY NIGHT. BY FRIDAY MORNING THE LATEST GUIDANCE
SUGGESTS LOWS IN THE 40S TO NEAR 50 AND A FEW LOWS IN THE UPPER 30S
COULD DEVELOP ACROSS THE HIGHER PLATEAU OF WESTERN NEBRASKA. WINDS
WILL TURN TO THE SOUTH LATE FRIDAY AND BEGIN THE PROCESS OF
CIRCULATING MOISTURE NORTHWARD.

THE LATEST SOLNS OF THE GFS AND ECMWF CONTINUE IN VERY GOOD
AGREEMENT FOR NEXT WEEKEND. A MINI HEAT WAVE WILL DEVELOP SATURDAY
THROUGH MONDAY AS THE SOUTHWESTERN UPPER LEVEL RIDGE BUILDS ACROSS
THE CENTRAL PLAINS. A VERY STRONG CAP WILL DEVELOP BENEATH THE RIDGE
WHICH IS EXPECTED TO PREVENT THUNDERSTORM DEVELOPMENT BOTH DAY AND
NIGHT DESPITE INCREASING MOISTURE AND INSTABILITY. LOW PRESSURE WILL
DEEPEN ACROSS THE NRN PLAINS SUNDAY AND SLOWLY MIGRATE SOUTH AND EAST
MONDAY. BY LATE MONDAY HEIGHTS SHOULD BEGIN LOWERING AS THE UPPER
LEVEL RIDGE FLATTENS SOUTHWARD INTO KANSAS. THIS SHOULD WEAKEN THE
CAP AND AS THE RIDGE AND SFC LOW PRESSURE FLATTEN AND BECOME
STATIONARY ACROSS NRN KANSAS...A POWERFUL MOISTURE POOLING DEVICE
WILL BE IN PLACE FOR THUNDERSTORM DEVELOPMENT ACROSS NEBRASKA.

WIDESPREAD RAIN MONDAY NIGHT THROUGH WEDNESDAY IS HIGHLY UNCERTAIN SO
POPS HAVE BEEN LIMITED TO ISOLATED TO SCATTERED COVERAGE DURING THIS
TIME. THE ECMWF INDICATES SIGNIFICANT CONVECTION DEVELOPING TUESDAY
AND WEDNESDAY ALONG THE COLD FRONT WHICH MAY BECOME NEARLY
STATIONARY ACROSS NEBRASKA. TEMPERATURES SATURDAY THROUGH MONDAY
ARE FCST IN THE UPPER 80S EAST TO MID 90S WEST. A DEEP SOUTHERLY
FLOW IS EXPECTED LIMIT VERTICAL MIXING.

&&

.AVIATION...
UPPER LOW SPINNING ACROSS WESTERN DAKOTAS HAS FORCED COLD FRONT INTO
WESTERN NEBRASKA THIS AFTERNOON...AND THIS BOUNDARY SHOULD BE
THROUGH ALL OF LBF CWA BY EARLY EVENING. COOLER AIR ALOFT ASSOC WITH
UPPER LOW IS POPPING CONVECTION BEHIND THE FRONT ACROSS MAINLY THE
NORTHERN SANDHILLS WHICH SHOULD DISSIPATE NOT LONG AFTER SUNSET. A
FEW STORMS WILL CONTAIN HAIL ALOFT. GUSTY WINDS FROM THE NORTHWEST
HAVE DEVELOPED BEHIND THE FRONT AND SOME STRONGER WIND GUSTS SHOULD
ALSO BE FOUND NEAR THE CONVECTION...SO LIGHT AIRCRAFT SHOULD STAY
ALERT. CONDITIONS LOOK TO REMAIN AT VFR LEVELS WITH CIGS DROPPING TO
AROUND 4KFT AGL NEAR THE STRONGER SHOWERS. AS SYSTEM MOVES EAST
OVERNIGHT THE BULK OF MOISTURE SHOULD MOVE WITH IT LEAVING VFR
CONDITIONS IN PLACE IN VCNTY OF TERMINAL SITES THROUGH THURSDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/13
Hazardous weather outlook, Aug 19, 3:41 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT WED AUG 19 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT WED AUG 19 2009 /241 PM MDT WED AUG 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH SUNSET ACROSS THE
SANDHILLS AND PORTIONS OF NORTH CENTRAL NEBRASKA. SEVERE WEATHER
IS NOT EXPECTED...AS THE STRONGEST INSTABILITY HAS MOVED INTO
EASTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:22 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan38 min
Aug 18, 7:53 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln52 min
Aug 18, 8:12 PM CDTSevere Thunderstorm WarningLBFKeya Paha33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.